May #59 : Big Trouble - by S.B.

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Archives » POZ Magazine issues




Table of Contents

Fitness 2000

Big Trouble

Size Matters

This Little Drug Went To Market

The New Opiate for the Masses

The Attack of the Killer Causes

Editor's Letter

Mailbox

Merging Medicine Chests

Kaiser Rolled

Catching Up With…

Action Jackson

A Great Hydeia

NEG/POS

Deaf Jam

A Signal Man

A Queen Who Cares

Lensing Up

Festival Fare

Mastur Class

Covered Reflections

Paradise Paradigms

Milestones

President Nader

War Paint

Welcome To Conservatism

Put Up Your Nukes

Shelf Life

Time For An E-Full

Work In Progress

Work In Progress

Comfort Zone

Get High on Glutathione

Herb Of The Month

5.2.89: Take Two



Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV


email print

May 2000

Big Trouble

by S.B.

Pumping iron and downing steroids got S.B. a body to die for.

I'm a poz hunk. Or so I'm told. In fact, I get more compliments since I turned 40 and tested positive than I did in my days of youthful negativity. So forgive me if I sound vain -- but, damn, I look good. My pecs and biceps pump up hard, my abs show like a six-pack, and my arms and legs are an intertwined network of bulging veins as branched and complex as the Amazon. The vessels even trace tantalizingly around my lower abdomen and groin, like arrows pointing toward my crotch.

Of course, I have to work hard at staying in shape. So what if life sometimes seems to revolve around the gym, pharmacy and poultry and produce aisles? Or if I wonder if I should spend less time on my body and more on my character or career? I've chosen to pursue this look of vigor and virility -- for as long as I can.

I accept the natural process of aging. Indeed, I'm glad I'm still here to do so. But I see no reason to enable HIV to exacerbate it. Call it survivor's denial or just plain fear, but I still recoil from any hint of erosion or decay -- in myself and sometimes in other poz men as well. I saw enough up close in the early days of AIDS.

So I work out -- with a vengeance. But my physique is not just the result of an extra set of reps and laying off the mayonnaise. In fact, I'm the first to admit that protease inhibitors, testosterone and steroids are as responsible for my appearance as diet and exercise. And that's the strangest irony of HIV. In the first difficult months after I tested positive, what I feared was less my eventual death than the decline and wasting that devastated so many friends. The last thing I expected was that treatment for my battered immune system would buff up my body.

Oh, sure, you say. I'm just another victim of "muscle fascism" desperately and dangerously using drugs to fend off fading youth and softening body. And using HIV as an excuse. Well, I acknowledge that I'm a confirmed user of "juice" -- that's anabolic steroids and testosterone to the uninitiated -- and I have no intention of apologizing for it. Let me explain.

My skinny adolescence evolved into an only-slightly-less-skinny adulthood. For 20 years I struggled at the gym, cursed my beanpole genetics and tried every protein drink on the market. At 40, I developed HIV symptoms, lost weight and, with my doctor's counsel, started steroids. Prescribed in a moderate dosage, they helped arrest my weight loss and restore my energy and muscle. I also began taking meds that sharply reduced the little subcutaneous body fat I had. Combined with working out, the result was a lean, muscular body.

Of course, steroid abuse is a serious problem, and plenty of people inject hazardous megadoses. But for me and many other HIVers, the mission for muscle is not about looking like Schwarzenegger -- it's the best way to recover weight, energy and confidence -- often the first things HIV steals. We have medical reasons to use the stuff, and we're not stacking, cycling and turning our butts into pincushions. We're doing it safely and, if our lab reports can be believed, without damage.

As someone who each week averages two or three "D days" (diarrhea, debilitation and dry heaves) from antiviral side effects, I have no illusions that steroids and muscle are a panacea. And I'm haunted by certain questions: Did a friend mean it when he told me the protease-induced "parentheses" around my mouth look good? Are my muscular side-effects truly healthy and encouraging, or is this just another HIV cat-and-mouse game? Will I age gracefully into my golden years, or wake up next week with a skeletal face, cardiac arrhythmia and delusional psychosis in my two heads?

No one has the answers. For now, I'm willing to assume some risk -- and enjoying the body that "better living through chemistry" has given me. I've already lived with the alternative.




[Go to top]

Facebook Twitter Google+ MySpace YouTube Tumblr Flickr Instagram
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar
POZ on Twitter

Ask POZ Pharmacist

Talk to Us
Poll
Are you buying holiday gifts that raise HIV/AIDS awareness?
Yes
No

Survey
Smoke Signals

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.